Acta Biotheoretica

, Volume 57, Issue 4, pp 429–455 | Cite as

Periodic Solutions of Piecewise Affine Gene Network Models with Non Uniform Decay Rates: The Case of a Negative Feedback Loop

  • Etienne Farcot
  • Jean-Luc Gouzé
Regular Article


This paper concerns periodic solutions of a class of equations that model gene regulatory networks. Unlike the vast majority of previous studies, it is not assumed that all decay rates are identical. To handle this more general situation, we rely on monotonicity properties of these systems. Under an alternative assumption, it is shown that a classical fixed point theorem for monotone, concave operators can be applied to these systems. The required assumption is expressed in geometrical terms as an alignment condition on so-called focal points. As an application, we show the existence and uniqueness of a stable periodic orbit for negative feedback loop systems in dimension 3 or more, and of a unique stable equilibrium point in dimension 2. This extends a theorem of Snoussi, which showed the existence of these orbits only.


Piecewise linear dynamical systems Periodic trajectories Monotone, concave maps Negative feedback loop systems 



This work was partially supported by the European Commission, under project Hygeia Nest-004995. The authors would like to thank the anonymous referee for a very detailed review, which has led to substantial improvements of the paper.


  1. Casey R, de Jong H, Gouzé JL (2006) Piecewise-linear models of genetic regulatory networks: equilibria and their stability. J Math Biol 52(1):27–56CrossRefGoogle Scholar
  2. de Jong H (2002) Modeling and simulation of genetic regulatory systems: a literature review. J Comput Biol 9(1):67–103CrossRefGoogle Scholar
  3. de Jong H, Gouzé JL, Hernandez C, Page M, Sari T, Geiselmann J (2004) Qualitative simulation of genetic regulatory networks using piecewise-linear models. Bull Math Biol 66(2):301–340CrossRefGoogle Scholar
  4. Edwards R (2000) Analysis of continuous-time switching networks. Phys D 146:165–199CrossRefGoogle Scholar
  5. Elowitz MB, Leibler S (2000) A synthetic oscillatory network of transcriptional regulators. Nature 403:335–338CrossRefGoogle Scholar
  6. Farcot E (2006) Geometric properties of piecewise affine biological network models. J Math Biol 52(3):373–418CrossRefGoogle Scholar
  7. Gedeon T, Mischaikow K (1995) Structure of the global attractor of cyclic feedback systems. J Dyn Differ Equ 7(1):141–190CrossRefGoogle Scholar
  8. Glass L (1975) Combinatorial and topological methods in nonlinear chemical kinetics. J Chem Phys 63:1325–1335CrossRefGoogle Scholar
  9. Glass L, Pasternack JS (1978a) Prediction of limit cycles in mathematical models of biological oscillations. Bull Math Biol 40:27–44Google Scholar
  10. Glass L, Pasternack JS (1978b) Stable oscillations in mathematical models of biological control systems. J Math Biol 6:207–223CrossRefGoogle Scholar
  11. Gouzé JL, Sari T (2003) A class of piecewise linear differential equations arising in biological models. Dyn Syst 17:299–316CrossRefGoogle Scholar
  12. Krasnosel’skii MA (1964) Positive solutions of operator equations. P. Noordhoff Ltd, GroningenGoogle Scholar
  13. Mallet-Paret J, Smith H (1990) The Poincaré-Bendixson Theorem for monotone cyclic feedback systems. J Dyn Differ Equ 2:367–421CrossRefGoogle Scholar
  14. Mestl T, Plahte E, Omholt SW (1995) Periodic solutions of piecewise-linear differential equations. Dyn Stab Syst 10(2):179–193Google Scholar
  15. Smith H (1986) Cooperative systems of differential equations with concave nonlinearities. Nonlinear Anal 10:1037–1052CrossRefGoogle Scholar
  16. Snoussi EH (1989) Qualitative dynamics of piecewise-linear differential equations: a discrete mapping approach. Dyn Stab Syst 4(3–4):189–207Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2009

Authors and Affiliations

  1. 1.INRIA, Virtual Plants Project-TeamUMR DAPMontpellier Cedex 5France
  2. 2.INRIA, Comore Project-TeamUR Sophia AntipolisSophia AntipolisFrance

Personalised recommendations